The next time you're in pain you should think twice before taking popular pain relievers. In a report published on Jan. 14 the U.S. Food and Drug Administration is cautioning consumers about the dangers of taking too much acetaminophen due to the risk of overdose that can cause liver damage and/or death.
The FDA says that in 2011 they asked manufacturers to limit the amount of acetaminophen to just 325 mg per capsule by January 2014. Reports indicate that more than half the manufacturers voluntarily complied with the request; however, some medications still do not meet the new standards. Officials say they plan to start withdrawing approval for prescription drugs that do not meet the new dosage recommendations in the near future.
The warning comes because the overdose risk for acetaminophen is reportedly so high that it is the most common poisoning worldwide. Pretty shocking, right?
What's more shocking is that most common pain medications like Extra Strength Tylenol contain acetaminophen, and if you combine one of these over-the-counter medications with a prescription given to you by your doctor, you could be overdosing yourself, which could cause permanent damage to your liver.
Currently, the FDA recommends that adults take no more than 4,000 milligrams per day of acetaminophen, and warns that taking more can cause liver damage and even death.
To be among the first to receive News from the Louisville News Examiner, please hit subscribe just under the media on the top left of your screen. It's anonymous and completely free.
If you need to contact the Louisville News Examiner send her an email to LouisvilleNewsExaminer@Gmail.com.